Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

September 11, 2006Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2006, 8:53 PM CDT for Gaines County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 8:53 PM CDT (01:53 UTC)
Expired
Sep 11, 2006, 9:24 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120157
SVRMAF
TXC165-120300-
/O.NEW.KMAF.SV.W.0232.060912T0153Z-060912T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF FAIRVIEW...OR 7 MILES SOUTHEAST OF SEAGRAVES...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FAIRVIEW...
  U.S. HIGHWAY 180 EAST OF SEMINOLE...
  FARM TO MARKET ROAD 1429...
  
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10244 3290 10259 3254 10258 3263 10225

$$
1 follow-up statement
000 
WWUS54 KMAF 120224
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT MON SEP 11 2006

TXC165-120233-
/O.CAN.KMAF.SV.W.0232.000000T0000Z-060912T0300Z/
GAINES TX-
923 PM CDT MON SEP 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GAINES COUNTY IS
CANCELLED...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10244 3290 10259 3254 10258 3263 10225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:24 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Sep 11, 2:24 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT MON SEP 11 2006

.SHORT TERM...
A COLD FRONT IS MOVING TOWARD THE CWA THIS AFTERNOON...HOWEVER WITH
NUMEROUS OUTFLOW BOUNDARIES MOVING ACROSS THE REGION...IT IS VERY
DIFFICULT TO DISCERN ITS POSITION.  A BAND OF SHOWERS AND
THUNDERSTORMS OVER THE SOUTHERN HIGH PLAINS AND NORTHERN PERMIAN
BASIN DISSIPATED WITH THE FOCUS OF THUNDERSTORM DEVELOPMENT NOW
ALONG AN  OUTFLOW BOUNDARY OVER THE STOCKTON PLATEAU AND THE LOWER
TRANS PECOS REGION.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER
THE CWA THIS EVENING AND TONIGHT AS THE FRONT PUSHES SOUTH THROUGH
THE CWA.  THE THUNDERSTORMS WILL BE AIDED BY UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION IN ZONAL FLOW ALOFT. THE
HIGHEST POPS WILL BE OVER THE SOUTHERN SECTIONS AS THE FRONT PUSHES
INTO THAT AREA.  WITH 700 TO 500 LAPSE RATES IN THE 5.5 TO 6.5
DEGREE RANGE...BULK SHEAR VECTORS OF AROUND 30KTS AND LIS OF -2 TO
-4...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED TONIGHT BEHIND THE
FRONT WITH LOWS IN THE 60S WITH 50S IN THE HIGHER ELEVATIONS AND
EXTREME NORTHERN SECTIONS.  USED A BLEND OF NAM AND GFS FOR WINDS
AND DEWPOINTS AND STAYED ON THE COOLER SIDE OF GUIDANCE FOR THE
TEMPERATURES.

.LONG TERM...
FRONTAL BOUNDARY WILL MAKE IT TO AT LEAST THE HIGHER TERRAIN OF
SOUTHWEST TEXAS OVERNIGHT AS AN UPPER TROUGH DEEPENS OVER THE
MIDWEST.  IT APPEARS WE WILL HAVE SOME MID LEVEL SUPPORT FROM
PASSING SHORTWAVE TROUGHS IN WEAK NORTHWEST FLOW ALOFT ON
TUESDAY...SO HAVE KEPT A CHANCE OF SHRA/TSRA FROM AROUND THE PECOS
RIVER VALLEY AND TO THE SOUTHWEST.  THE FLOW ALOFT WILL BECOME MORE
NORTHERLY OVER THE AREA THEREAFTER...WHICH WILL AID A SURFACE RIDGE
BUILDING INTO THE CWA.  HAVE RELEGATED A SLIGHT CHANCE OF SHRA/TSRA
FROM THE GUADALUPE MOUNTAINS AND SOUTHEASTWARD ACROSS THE DAVIS
MOUNTAINS AND LOWER TRANS PECOS AS MORE STABLE AIR PUSHES INTO THE
NORTHEASTERN CWA.  STUCK CLOSER TO THE COOLER MAVMOS OFFERINGS AS
THERE SHOULD BE A FAIR AMOUNT OF CLOUD COVER...NOT TO MENTION
PRECIPITATION TO KEEP READINGS DOWN.

A CUTOFF LOW CURRENTLY IN THE VICINITY OF THE NORTHERN BAJA
PENINSULA/SOUTHERN ARIZONA WILL EJECT EASTWARD WEDNESDAY.  HAVE GONE
WITH THE CONSISTENT GFS/ECMWF/ENSEMBLES WITH THIS FEATURE AS THE WRF
IS STILL THE OUTLIER WITH THE STRONGER...SLOWER SOLUTION.  WILL GO
WITH A SLIGHT CHANCE OF SHRA/TSRA OVER THE HIGHER TERRAIN WEDNESDAY...
WHICH MAY BE A BIT OPTIMISTIC AS THE SURFACE RIDGE WILL STILL BE
ENTRENCHED OVER THE AREA AND ANY PRECIP MAY REMAIN WEST OF THE
AREA.  THINK THE BETTER CHANCE OF RAIN WILL BE ON THURSDAY AS THE
UPPER TROUGH TRANSLATES EASTWARD OVER THE AREA...A LEE SURFACE
TROUGH DEVELOPS IN RESPONSE...AND AN UPPER LEVEL JET NOSES INTO THE
AREA.  IF LAPSE RATES WERE A BIT STEEPER...AND CAPES A BIT
HIGHER...WOULD BE CONCERNED ABOUT SEVERE WEATHER ON THURSDAY.  FOR
NOW...IT APPEARS ANY CONVECTION THAT DEVELOPS ON THURSDAY WILL BE
PRETTY TAME.  WHITTLED POPS DOWN THURSDAY NIGHT...THEN DRIED THE
FORECAST OUT...FOR THE MOST PART...THROUGH THE REST OF THE EXTENDED
AS SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER THE CWA DURING THAT
TIME FRAME.

TEMPERATURES WILL WARM FRIDAY AND BEYOND AS SOUTHWESTERLY FLOW ALOFT
AHEAD OF A PROGGED UNSEASONABLY STRONG UPPER TROUGH EXPANDS OVER THE
WESTERN CONUS.  IF ANYTHING...MAY HAVE GONE A LITTLE TOO WARM AS
HEIGHTS WILL BEGIN TO LOWER INTO SUNDAY.  SUBSEQUENT SHIFTS WILL
HAVE TO MONITOR HOW FAR NORTH THIS UPPER TROUGH PASSES AS SOME WIND
HIGHLIGHTS MAY BE NEEDED FOR THE GUADALUPE MOUNTAINS OVER THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  81  62  84 /  30  20   0   0
CARLSBAD NM                63  82  61  87 /  40  40  10  10
DRYDEN TX                  69  87  67  85 /  50  40  20  10
FORT STOCKTON TX           64  83  64  85 /  40  40  10  10
GUADALUPE PASS TX          58  75  58  81 /  50  40  10  20
HOBBS NM                   62  82  60  86 /  40  30  10   0
MARFA TX                   56  80  53  78 /  50  40  20  20
MIDLAND INTL AIRPORT TX    62  82  63  84 /  40  30  10   0
ODESSA TX                  64  83  64  85 /  40  30  10   0
WINK TX                    67  88  65  90 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Sep 11, 2:18 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT MON SEP 11 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
218 PM CDT MON SEP 11 2006 /118 PM MDT MON SEP 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EXPECTED OVER
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT.  THE BEST CHANCE
FOR THUNDERSTORM ACTIVITY WILL BE SOUTH AND WEST OF A LINE FROM
SHEFFIELD TO PECOS TO WEST OF CARLSBAD. SEVERE WEATHER IS NOT
EXPECTED OVER THE AREA...HOWEVER SOME OF THE STORMS MAY PRODUCE
WIND GUSTS TO 45 MPH AND SMALL HAIL. THE STORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND FLOODING OF LOW
LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TUESDAY. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL ESPECIALLY IN THE MOUNTAINOUS AREAS.
MINOR FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS WILL BE
POSSIBLE IN THE HIGHER ELEVATIONS OF SOUTHWEST TEXAS AND SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED....HOWEVER SPOTTERS AND
EMERGENCY MANAGERS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 11, 8:35 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT MON SEP 11 2006

TXZ045-120230-
GAINES-
835 PM CDT MON SEP 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SEAGRAVES AT 835 PM CDT...
MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL AFFECT SEAGRAVES...LOOP AND MOTORISTS ON U.S.
HIGHWAY 385 AND STATE HIGHWAY 83 IN NORTHERN GAINES COUNTY.

WIND GUSTS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.